CDC Blames Vitamin E In Vaping Deaths As Doctors Announce Another Vaping Case In Teenager

Two important takeaways from a new study are to consider a reaction to e-cigarettes in unusual respiratory illness and to stop considering them safer than tobacco. nd3000/Shutterstock 

When an otherwise healthy 16-year-old boy came down with a persistent cough, fever, and increasing breathing difficulty for a week, he was treated with antibiotics and an asthma inhaler – both of which had little effect.

Shortly after being admitted to the hospital, he “deteriorated rapidly” ultimately leading to a case of “catastrophic respiratory illness”. The boy was diagnosed with respiratory failure and required external assistance for the heart and lungs to work properly, as well as intravenous antibiotics and steroids. Within 10 days he was deemed critical and developed severe muscle weakness due to the illness and steroids.

That’s when the teenager informed doctors that he had previously used two different types of e-cigarette liquids purchased over the counter fairly frequently, both of which had the same ingredients with the exception of flavorings.

Lung scans and biopsy samples showed a “ground glass appearance” in his lungs, indicative of air sacs in his severely inflamed lungs. Such symptoms are commonly seen in cases of hypersensitivity pneumonitis, a disease triggered by an allergic reaction to inhaling dust, fungus, molds, or chemicals. Researchers believe that chemicals in e-cigarette fluid may have triggered an exaggerated immune or allergic response, causing life-threatening lung inflammation in an otherwise healthy young man. A skin allergy test including a small amount of vaping fluid confirmed that the teenager was sensitive to chemical triggers. Additionally, a blood test showed that more antibodies were present in one of the liquids, indicating that one may have sparked a reaction.

In all, the teen spent 35 days in the hospital and it took 14 months for his symptoms to clear and lung function to return to normal.

Although it is just one case of such a response, the researchers note that the case study shows just how little we understand about the effects of vaping.

"There are two important lessons here. The first is always to consider a reaction to e-cigarettes in someone presenting with an atypical respiratory illness. The second is that we consider e-cigarettes as 'much safer than tobacco' at our peril,” conclude the authors in Archives of Disease in Childhood.

Health officials in the US are investigating what they deem a “national outbreak” of respiratory illness and lung injury associated with the use of e-cigarettes. More than 1,880 associated cases and at least 34 deaths have been linked to EVALI, short for e-cigarette or vaping product use-associated lung injury – and health experts say may just be the “tip of the iceberg”.  

EVALI has been linked to at least 34 deaths as of October 24,  according to the CDC. Daria Chernobrovkina/Shutterstock

Last week, the US Food and Drug Administration (FDA) confirmed that samples obtained by the agency tested positive for vitamin E acetate, which may be used as a thickening agent in tetrahydrocannabinol or THC (the psychoactive component of cannabis) products and as an additive in the production of vaping products. New York State health investigators announced in September that they believed cannabis-containing vape products were responsible for the lung-related illnesses. Initial lab tests indicated high levels of vitamin E acetate in nearly every sample tested by the NY health department. Of 900 EVALI patients, 86 percent reported using THC products in the three months before experiencing symptoms. The Centers for Disease Control and Prevention (CDC) says more studies are needed, especially to determine health impacts on healthy volunteers and animals in a controlled setting to rule out possible other ingredients that could cause lung injury.

“Until the relationship of vitamin E acetate and lung health is better characterized, it is important that vitamin E acetate not be added to e-cigarette, or vaping, products,” said the CDC in a statement.

As the investigation continues, health officials advise avoiding using e-cigarette products containing THC, especially those obtained from informal sources.  

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.